Journal of Geometric Analysis

, Volume 20, Issue 2, pp 388–421 | Cite as

Extrinsic Isoperimetric Analysis on Submanifolds with Curvatures Bounded from Below

  • Steen Markvorsen
  • Vicente Palmer


We obtain upper bounds for the isoperimetric quotients of extrinsic balls of submanifolds in ambient spaces which have a lower bound on their radial sectional curvatures. The submanifolds are themselves only assumed to have lower bounds on the radial part of the mean curvature vector field and on the radial part of the intrinsic unit normals at the boundaries of the extrinsic spheres, respectively. In the same vein we also establish lower bounds on the mean exit time for Brownian motions in the extrinsic balls, i.e. lower bounds for the time it takes (on average) for Brownian particles to diffuse within the extrinsic ball from a given starting point before they hit the boundary of the extrinsic ball. In those cases, where we may extend our analysis to hold all the way to infinity, we apply a capacity comparison technique to obtain a sufficient condition for the submanifolds to be parabolic, i.e. a condition which will guarantee that any Brownian particle, which is free to move around in the whole submanifold, is bound to eventually revisit any given neighborhood of its starting point with probability 1. The results of this paper are in a rough sense dual to similar results obtained previously by the present authors in complementary settings where we assume that the curvatures are bounded from above.


Submanifolds Extrinsic balls Radial convexity Radial tangency Mean exit time Isoperimetric inequalities Volume bounds Parabolicity 

Mathematics Subject Classification (2000)

53C42 58J65 35J25 60J65 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Chavel, I.: Eigenvalues in Riemannian Geometry. Pure and Applied Mathematics, vol. 115, Academic Press, San Diego (1984). Including a chapter by Burton Randol, with an appendix by Jozef Dodziuk zbMATHGoogle Scholar
  2. 2.
    do Carmo, M.P., Warner, F.W.: Rigidity and convexity of hypersurfaces in spheres. J. Differ. Geom. 4, 133–144 (1970) zbMATHMathSciNetGoogle Scholar
  3. 3.
    Fernández, J.L.: On the existence of Green’s function in Riemannian manifolds. Proc. Am. Math. Soc. 96(2), 284–286 (1986) zbMATHCrossRefGoogle Scholar
  4. 4.
    Gray, A., Pinsky, M.A.: The mean exit time from a small geodesic ball in a Riemannian manifold. Bull. Sci. Math. (2) 107(4), 345–370 (1983) zbMATHMathSciNetGoogle Scholar
  5. 5.
    Gray, A., Vanhecke, L.: Riemannian geometry as determined by the volumes of small geodesic balls. Acta Math. 142(3–4), 157–198 (1979) zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Greene, R.E., Wu, H.: Function Theory on Manifolds which Possess a Pole. Lecture Notes in Mathematics, vol. 699. Springer, Berlin (1979) zbMATHGoogle Scholar
  7. 7.
    Grigor’yan, A.: Analytic and geometric background of recurrence and non-explosion of the Brownian motion on Riemannian manifolds. Bull. Am. Math. Soc. (N.S.) 36(2), 135–249 (1999) zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Holopainen, I., Markvorsen, S., Palmer, V.: p-capacity and p-hyperbolicity of submanifolds. Rev. Mat. Iberoam. 25(2), 709–738 (2009) zbMATHGoogle Scholar
  9. 9.
    Ichihara, K.: Curvature, geodesics and the Brownian motion on a Riemannian manifold. I. Recurrence properties. Nagoya Math. J. 87, 101–114 (1982) zbMATHMathSciNetGoogle Scholar
  10. 10.
    Karp, L., Pinsky, M.: Mean exit time from an extrinsic ball. In: From Local Times to Global Geometry, Control and Physics, Coventry, 1984/1985. Pitman Res. Notes Math. Ser., vol. 150, pp. 179–186. Longman, Harlow (1986) Google Scholar
  11. 11.
    Karp, L., Pinsky, M.: Volume of a small extrinsic ball in a submanifold. Bull. Lond. Math. Soc. 21(1), 87–92 (1989) zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Lyons, T., Sullivan, D.: Function theory, random paths and covering spaces. J. Differ. Geom. 19(2), 299–323 (1984) zbMATHMathSciNetGoogle Scholar
  13. 13.
    Markvorsen, S.: On the heat kernel comparison theorems for minimal submanifolds. Proc. Am. Math. Soc. 97(3), 479–482 (1986) zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Markvorsen, S.: Distance geometric analysis on manifolds. In: Global Riemannian Geometry: Curvature and Topology. Adv. Courses Math. CRM Barcelona, pp. 1–54. Birkhäuser, Basel (2003) Google Scholar
  15. 15.
    Markvorsen, S., McGuinness, S., Thomassen, C.: Transient random walks on graphs and metric spaces with applications to hyperbolic surfaces. Proc. Lond. Math. Soc. (3) 64(1), 1–20 (1992) zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Markvorsen, S., Palmer, V.: Generalized isoperimetric inequalities for extrinsic balls in minimal submanifolds. J. Reine Angew. Math. 551, 101–121 (2002) zbMATHMathSciNetGoogle Scholar
  17. 17.
    Markvorsen, S., Palmer, V.: Transience and capacity of minimal submanifolds. Geom. Funct. Anal. 13(4), 915–933 (2003) zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Markvorsen, S., Palmer, V.: How to obtain transience from bounded radial mean curvature. Trans. Am. Math. Soc. 357(9), 3459–3479 (2005). (Electronic) zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Markvorsen, S., Palmer, V.: Torsional rigidity of minimal submanifolds. Proc. Lond. Math. Soc. (3) 93(1), 253–272 (2006) zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Milnor, J.: On deciding whether a surface is parabolic or hyperbolic. Am. Math. Mon. 84(1), 43–46 (1977) zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    O’Neill, B.: Semi-Riemannian Geometry. Pure and Applied Mathematics, vol. 103, Academic Press/Harcourt Brace Jovanovich, San Diego (1983). With applications to relativity zbMATHGoogle Scholar
  22. 22.
    Palmer, V.: Mean exit time from convex hypersurfaces. Proc. Am. Math. Soc. 126(7), 2089–2094 (1998) zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Palmer, V.: Isoperimetric inequalities for extrinsic balls in minimal submanifolds and their applications. J. Lond. Math. Soc. (2) 60(2), 607–616 (1999) zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Pigola, S., Rigoli, M., Setti, A.G.: Maximum Principles on Riemannian Manifolds and Applications. Memoirs of the American Mathematical Society, vol. 174(822), American Mathematical Society, Providence (2005) Google Scholar
  25. 25.
    Sakai, T.: Riemannian Geometry. Translations of Mathematical Monographs, vol. 149, American Mathematical Society, Providence (1996). Translated from the 1992 Japanese original by the author zbMATHGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 2009

Authors and Affiliations

  1. 1.Department of MathematicsTechnical University of DenmarkCopenhagenDenmark
  2. 2.Departament de Matemàtiques, Institut de Matemàtiques i Aplicacions (IMAC)Universitat Jaume ICastellonSpain

Personalised recommendations